Georgia, 2021

Damaging Wind in Georgia, August 13, 2021

August 13, 2021 · NWS FFC · 1 event in 1 county or zone

Ample low-level moisture and strong daytime heating produced an isolated severe thunderstorm over central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample low-level moisture and strong daytime heating produced an isolated severe thunderstorm over central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 7:57 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 13, 7:57 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
857 PM EDT Fri Aug 13 2021

.UPDATE...

00z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 312 PM EDT Fri Aug 13 2021/

..Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Saturday Night/...

High pressure still maintains control over much of the SE with weak
westerly surface flow and a weak boundary set up across NE GA out
ahead of a cold front moving out of the great lakes. This boundary
is already seeing some storms flare up and will continue to provide
the lifting source need for thunderstorms into the evening.
Isolated thunderstorms will be possible for the rest of GA given
typical daytime heating with CAPE values rising to around 3000 J/KG
by this afternoon. PW values are already hovering around 1.7" and
despite lack of wind shear, it won't take much to get things going
this afternoon. Widespread severe weather isn't expected but a few
storms could become strong to severe with the primary threat being
damaging winds and small hail.

As things die down tonight, winds will gradually become calm with
dew points remaining in the low 70s for much of the area. Patchy fog
is possible tomorrow morning, especially across low lying areas. As
the winds pick up again in the early afternoon, they'll gradually
shift from WNW to ENE at around 5 mph.

Vaughn

LONG TERM /Sunday through Friday/...

The long term forecast period picks up with the approach of
Tropical Depression Fred with the outer rain bands likely moving
in on Sunday. Model guidance is now much more consistent with
developing a mid-level trough across the Ozarks at the start of
the long term which will help direct the tropical system when it
comes ashore. Even still, discrepancies continue after landfall
between model runs with placing the storm anywhere between western
Alabama to far eastern Georgia. the official forecast track from
the NHC places the center of the storms roughly with the ECMWF
just west of the GA/FL boarder, slightly further west than
previous tracks and placing our forecast area on the dirty side of
the storm where heavy rainfall is expected across Monday and
Tuesday with a SW to NE swath of 2 to 4 inches possible with
locally higher amounts will be possible over a 60 hour period.

Otherwise, descriptions of the synoptic conditions and general
weather pattern are described well in the previous discussion
found below.

Thiem

PREV DISCUSSION... /Issued 449 AM EDT Fri Aug 13 2021/

LONG TERM /Saturday Night through Thursday/...

Long term picks up on Saturday night where a stalled front is
expected to be in place near or just north of the state, with the
actual position likely dictated by potential ongoing convection near
it. Copious moisture will be in place, with PWATs in the 1.75-2"
range, and additional moisture will be moving in as Tropical
Depression Fred begins making its way up the Florida coastline. Some
models, including hi-res guidance which extends that far, have shown
the possibility of a decent bit of convection firing across portions
of Georgia late evening into the overnight Saturday along the
convergence of this front/pre-frontal trough. Have added in at least
slight chance PoPs over most of the state with chance PoPs across
the mountains as a result. This will need to be monitored closely
given the convergence in this very tropical airmass, as these types
of rainfall events can over perform compared to model output.

Going forward, Fred is expected to move into a weakness around the
Atlantic ridge steering it as it passes just west of Florida. A weak
upper level PV anomaly will be in place over the midwest that will
help to continue to guide it to the north into or very near the CWA
and away. While Fred will likely impact us directly, the overall
threats remain low at this time, with the largest concern being
rainfall. Guidance does not show any substantial strengthening of
the system before landfall as it will be fighting shear through most
of the journey here. As for rainfall, there is a lot of uncertainty
around just how much we could get. Ensemble spread is still quite
large, and even the operational models have seen some substantial
run to run shifts. Much of it will be dependent on just how much of
the core is still intact and how much strengthening Fred undergoes
as it moves through the Gulf, where shear should weaken a bit.
Still, plenty of moisture, plus interactions with a frontal boundary
still expected to be in place near or just north of the CWA, on top
of frictional convergence around the storm itself should yield
tropical rainfall no matter what. The forward speed of the system
will be rather slow as well, adding to the potential. Current
rainfall totals are expected to be in the 2-4" range with locally
higher amounts possible, but continue to monitor the forecast as
this may change, and higher amounts are certainly possible.

Even after this system passes our tropical airmass remains in
place. We may get several more days of widespread afternoon
thunderstorms that will be primarily diurnal in nature, but could
exacerbate any flooding issues across the area. Beyond Friday of
next week, uncertainty is high and may be dependent on how the
ridge out west breaks down and just where the current Invest 95L
tracks and develops.

Lusk/Hochstatter

&&

.AVIATION...
00Z Update...
VFR conditions and FEW cu near 5 kft for most sites in next few
hours with some lingering isolated thunderstorms mainly near KMCN
and KRYY with possibly lower vsbys or VRB gusts. Cannot rule out
isolated TSRA for other sites so will monitor. Most of overnight
calm or light VRB winds and just FEW cirrus to clear. Could have
some MVFR vsbys for southern sites in the morning. Saturday should
have increased SHRA/TSRA coverage so included VCSH after 18z and
prob30 TSRA with VRB gusts and reduced vsbys from 19-01z. Winds
light SE for most sites by afternoon. Cu field generally 4-5 kft
Saturday.

//ATL Confidence...00Z Update...
Medium on TSRA coverage this evening.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  88 /  20  40  40  80
Atlanta         73  91  72  89 /  20  50  50  80
Blairsville     67  86  66  81 /  30  70  60  90
Cartersville    70  90  71  89 /  20  60  60  80
Columbus        73  94  73  90 /  20  40  30  70
Gainesville     72  89  70  86 /  20  60  50  80
Macon           71  92  72  90 /  20  30  20  80
Rome            70  90  70  91 /  20  60  60  80
Peachtree City  70  91  70  88 /  20  50  40  70
Vidalia         73  92  74  86 /  10  20  30  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Vaughn
LONG TERM....Thiem
AVIATION...Baker
Hazardous weather outlook, Aug 13, 9:00 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 PM EDT Fri Aug 13 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated storms are expected to continue through midnight. A Few
could be thunderstorms could be strong.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms will be possible each day
Saturday through Thursday, with the highest chances during the
afternoons and evenings. The primary hazards with any thunderstorm
will be heavy rain, gusty winds and lightning. Although
widespread severe weather is not expected at this time, an
isolated severe storm cannot be ruled out with damaging winds as
the main threat.

Although much uncertainty still remains, it is likely that a tropical
low will impact the Southeast, including portions of central and
north Georgia, early next week. Please continue to monitor the
forecast for further developments.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 13, 4:05 PM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
505 PM EDT Fri Aug 13 2021

GAZ109-110-132130-
Telfair GA-Dodge GA-
505 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL DODGE
AND WESTERN TELFAIR COUNTIES THROUGH 530 PM EDT...

At 504 PM EDT...a strong thunderstorm was near Achord, or near
McRae. Other strong storms were located over eastern Telfair
county. All storms were moving northwest at 10 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Milan, Chauncey, Jacksonville, Jay Bird Springs, China Hill
and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3180 8307 3205 8315 3220 8315 3218 8301
      3195 8296 3182 8294 3179 8306
TIME...MOT...LOC 2104Z 140DEG 8KT 3207 8301

MAX HAIL SIZE...
MAX WIND GUST...40MPH
Special weather statement, Aug 13, 4:27 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT Fri Aug 13 2021

GAZ110-132200-
Telfair GA-
527 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
TELFAIR COUNTY THROUGH 600 PM EDT...

At 527 PM EDT...a strong thunderstorm was near McRae...moving
northwest at 10 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Helena and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3203 8305 3212 8295 3214 8295 3215 8294
      3214 8293 3213 8294 3211 8290 3210 8290
      3208 8288 3207 8286 3206 8286 3206 8284
      3203 8280 3198 8292
TIME...MOT...LOC 2127Z 140DEG 7KT 3204 8291

MAX HAIL SIZE...
MAX WIND GUST...40MPH
Special weather statement, Aug 13, 7:18 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
818 PM EDT Fri Aug 13 2021

GAZ072-082-140045-
Bibb GA-Jones GA-
818 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN BIBB
AND SOUTH CENTRAL JONES COUNTIES THROUGH 845 PM EDT...

At 817 PM EDT...a strong thunderstorm was centered near Postell, or
5 miles north-northeast of downtown Macon...moving northwest at 10
mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Clinton and Postell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8351 3286 8359 3290 8369 3300 8368
      3302 8356
TIME...MOT...LOC 0017Z 140DEG 7KT 3292 8358

MAX HAIL SIZE...
MAX WIND GUST...40MPH

The radar

The Robins AFB radar (KJGX), 41 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 13, 9:03 PM EST to 9:15 PM EST
Where
Jones County, 0.33 mi WSW of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.998, -83.555

The local broadcast media reported trees and power lines blown down around the intersection of Gray Highway and Lite-N-Tie Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970195.